A 14-year-old Japanese boy with localization-related epilepsy and carbamazepine (CBZ)-induced hypersensitivity syndrome is reported from Ehime University School of Medicine, Japan. He developed a maculopapular rash and low-grade fever after 3 weeks of CBZ therapy. CBZ was discontinued and systemic corticosteroid (1 mg/kg/day) started. The rash spread to become diffuse, WBC increased with 19% atypical lymphocytes and 24% eosinophils. Improvement started on day 11, but relapse followed on day 15 with high fever, purpura, abdominal discomfort and liver dysfunction. AST and ALT were markedly elevated. On day 19, blood PCR was positive for HHV-6 DNA, and HHV-6 was isolated from peripheral blood mononuclear cells. On day 26, the anti-HHV-6 immunoglobulin G (IgG) titer was increased by 5,120-fold. Symptoms gradually subsided, and corticosteroid was discontinued without sequelae. Seizures did not recur during a 6-month follow-up and alternative anticonvulsant therapy was not required. [1]

COMMENT. The treatment of anticonvulant drug-induced hypersensitivity syndrome (DIHS) is controversial, except for the discontinuance of the drug. The association with HHV-6 reactivation may discourage the use of immunosuppressive therapy that may worsen the infectious complications of DIHS. Alternative treatments, especially in patients with liver dysfunction, include immunoglobulin and plasmapharesis. The successful use of N-acetylcysteine and intravenous immunoglobulin is reported in an adult with DIHS and liver dysfunction induced by phenytoin. [2]